Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 164, NWS Wilmington, NC

August 7, 2008Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 7, 2008, 7:53 PM EDT for Columbus County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 7:53 PM EDT (23:53 UTC)
Expired
Aug 7, 2008, 8:19 PM EDT
In force
26 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 2:10 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:39 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 7, 7:39 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
739 PM EDT THU AUG 7 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH SLOWLY FROM THE NORTH THIS EVENING...
STALLING IN THE VICINITY ON FRIDAY. THE FRONT WILL PUSH SOUTH OF
THE AREA EARLY SATURDAY. A DRIER AND COOLER AIR MASS WILL FILTER
IN FRIDAY AND SATURDAY. WEAK HIGH PRESSURE WILL INFLUENCE THE AREA
THROUGH THE MIDDLE OF NEXT WEEK. A COLD FRONT MAY APPROACH BY NEXT
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...COLD FRONT CONTINUES SINKING SOUTHWARD AND
IS LOCATED FROM NEAR CAPE LOOKOUT TO CHARLOTTE. THE EASTERN END OF
THE FRONT IS HARD TO DEFINE AS IT HAS TAKE OVER THE TROUGH ON THE
COAST. PLENTY OF INSTABILITY WITH CAPES OF 4000 J/KG OVER THE
COUNTY WARNING AREA. LATEST MODEL SOUNDING STILL DEPICT INVERTED V
SO DAMAGING WIND IS MAIN THREAT WITH SOME LARGE HAIL POSSIBLE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...MID AND UPPER-LEVEL VORTEX WILL DROP TOWARD
THE EASTERN GREAT LAKES REGION THROUGH THE PERIOD. H5 SHORTWAVE
WILL PUSH OFF THE COAST EARLY FRIDAY MORNING AND EXPECT PRECIP TO
BE SHUTTING DOWN. THE FRONT SLOWS AND MAY GET GET HUNG UP ACROSS
THE SOUTHEASTERN CWA FRIDAY...BUT WITH THE SHORTWAVE HAVING PUSHED
MOST OF THE MOISTURE OFFSHORE...HAVE REMOVED POPS AFTER 18Z.
WEAK SURFACE HIGH WILL BUILD ACROSS THE AREA FROM THE NORTHWEST
FRIDAY NIGHT.

THE UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH SATURDAY
NIGHT...AND WILL RESULT IN TEMPERATURES AT OR SLIGHTLY BELOW
CLIMATOLOGICAL NORMS. HIGHS EACH DAY ARE EXPECTED TO TOP OUT IN
THE UPPER 80S TO AROUND 90...AND OVERNIGHT LOWS WILL DIP INTO THE
MID AND UPPER 60S. IN ADDITION TO THE SEASONABLE TEMPS...DRIER
AIR WILL BEGIN TO FILTER IN. GUIDANCE SUGGESTS DEWPOINTS TO FALL
INTO THE UPPER 50S ACROSS THE NW CWA FRIDAY AFTERNOON...WITH
SIMILARLY LOW DEWPOINTS ACROSS THE COASTAL COUNTIES SATURDAY
AFTERNOON.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...EXPECT COOLER AND DRYER CONDITIONS OVERALL AS
LONG WAVE TROUGH OVER EASTERN CONUS HANGS IN THERE WITH CERTAIN
MODIFICATIONS THROUGH THE LONG TERM. CONSIDERING THIS PATTERN HPC
GUIDANCE LOOKED GOOD WITH TEMPERATURES AT OR JUST BELOW CLIMO
THROUGH THE PERIOD. BEST CHANCE FOR PRECIP LOOKS TO BE TUESDAY INTO
EARLY WEDNESDAY AS A SYSTEM SWEEPS EAST ACROSS THE CWA. TIME HEIGHT
CROSS SECTIONS OTHERWISE FAIRLY DRY SO HAVE KEPT POPS ON THE LOW
SIDE...ESPECIALLY FOR SUNDAY AND MONDAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AN EXCELLENT CHANCE FOR THUNDERSTORMS AT THE TERMINALS THIS EVENING
AHEAD OF A WEAK COLD FRONT MOVING SOUTHEAST. VCTS EXPECTED THROUGH
06Z AT MYR/CRE AND THROUGH 08Z AT ILM...WITH A GOOD CHANCE OF IFR
CONDITIONS PERIODICALLY AT MYR/CRE 01Z-05Z AND AT ILM 03Z-07Z. AT
FLO/LBT THE THREAT FOR STRONG THUNDERSTORMS/IFR HAS LESSENED...BUT
THESE TERMINALS COULD STILL SEE TEMPO MVFR CONDITIONS IN MODERATE
THUNDERSTORMS THROUGH 04Z. AFTER THE THUNDERSTORMS END CONVECTIVE
DEBRIS CLOUDS SHOULD INHIBIT FOG FORMATION OVERNIGHT. STILL...TEMPO
MVFR VISIBILITIES IN BR WILL BE POSSIBLE DUE TO VERY MOIST LOW
LEVELS AND LIGHT WINDS. VFR EXPECTED FRIDAY AFTER 13Z WITH NORTHWEST
TO NORTH WINDS 5-10 KNOTS...BECOMING SOUTH AT THE COASTAL TERMINALS
BY AFTERNOON.

OUTLOOK THROUGH TUESDAY...HIGH PRESSURE CENTERED OVER THE OHIO
VALLEY WILL EXTEND SOUTHEAST THROUGH THE WEEKEND INTO EARLY NEXT
WEEK.  THIS WILL PROVIDE THE AREA WITH DRY WEATHER THROUGH TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...NOT MUCH CHANGE IN WINDS AND SEAS FROM THIS
MORNING EXCEPT FOR AREAS THE NEAR COAST WHERE WINDS ARE BEING
IMPACTED BY THE SEA BREEZE AND THEY WILL CONTINUE TO BE FROM THE
SOUTH UNTIL EITHER CONVECTION OR THE FRONT MOVES ACROSS THE WATERS
THIS EVENING SEAS WILL INCREASE A FOOT FROM THE INCREASED WINDS
WHICH ARE THE RESULT OF THE PRESSURE GRADIENT. WINDS AND SEAS ARE
EXPECTED TO REMAIN BELOW ANY ADVISORIES CRITERIA

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...A FRONTAL BOUNDARY WILL PUSH ACROSS THE
WATERS EARLY FRIDAY...AND IS EXPECTED TO BRIEFLY STALL BEFORE
PUSHING THROUGH LATE FRIDAY NIGHT. WINDS WILL BE LIGHT ON FRIDAY
AND THE DIRECTION SOMEWHAT VARIABLE AS THE FRONT HANGS UP. HOWEVER
A SHIFT TO NNW IS EXPECTED EARLY SATURDAY MORNING AS A WEAK HIGH
BUILDS ACROSS THE WATERS. WINDS WILL VEER TO THE SSW BY LATE
SATURDAY NIGHT AS THE HIGH MOVES OFFSHORE.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...WINDS WILL REMAIN LIGHT DUE TO RELAXED
GRADIENT THROUGH THE LONG TERM ALTHOUGH THEY WILL PICK UP A BIT
FROM THE SW ON TUESDAY AS A SYSTEM APPROACHES FROM THE WEST.
EXPECT WINDS LESS THAN 15 KTS THROUGH THE PERIOD WITH SEAS IN THE
2 TO 3 FT RANGE FOR MOST OF THE PERIOD...PICKING UP TO 3 TO 4 FT
LATER ON TUESDAY..

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...DCH
SHORT TERM...CRM
LONG TERM...REK
AVIATION...MR
Hazardous weather outlook, Aug 7, 2:21 PM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT THU AUG 7 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081830-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
221 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE MAIN THREAT SEVERE WEATHER THREAT IS FOR DAMAGING
WINDS AND TO A LESSER EXTENT LARGE HAIL.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AMZ250-252-254-256-081830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
221 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE MAIN THREAT IS FOR DAMAGING WINDS AND TO A LESSER
EXTENT LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

7

In the hours before

Special weather statement, Aug 7, 6:26 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
626 PM EDT THU AUG 7 2008

SCZ032-072330-
FLORENCE-
626 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS MOVING INTO WESTERN FLORENCE COUNTY...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 626 PM EDT...A STRONG THUNDERSTORM WAS 17 MILES SOUTHWEST OF
FLORENCE...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL AND WINDS IN
EXCESS OF 40 MPH AND TORRENTIAL RAIN AND FREQUENT LIGHTNING.

THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THIS THUNDERSTORM
FOR INTENSIFICATION TO SEVERE LEVELS.

THROUGH 730 PM EDT...COMMUNITIES IN THE PATH OF THESE STORMS ARE
LAKE CITY...CARTERSVILLE...EFFINGHAM...NEW HOPE...SARDIS...
TIMMONSVILLE...COWARD AND OLANTA.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RJD
Local storm report, Aug 7, 6:52 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     4 S AYNOR               33.94N 79.20W
08/07/2008                   HORRY              SC   COUNTY OFFICIAL

            3 TREES DOWN ON DOG BLUFF ROAD NEAR HWY 501 AND HWY 22.

&&

MR
Local storm report, Aug 7, 6:56 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
656 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             AYNOR                   34.00N 79.20W
08/07/2008  E0.75 INCH       HORRY              SC   PUBLIC

            PENNY SIZE HAIL ON BARKMAN ROAD.

&&

HAWKINS
Local storm report, Aug 7, 7:14 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
714 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 SSW GRESHAM           33.88N 79.45W
08/07/2008  E1.00 INCH       FLORENCE           SC   PUBLIC

            QUARTER SIZE ON HIGHWAY 378 IN KINGSBURG

&&

HAWKINS
Local storm report, Aug 7, 7:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
740 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 SE AYNOR              33.96N 79.17W
08/07/2008  E1.00 INCH       HORRY              SC   PUBLIC

            QUARTER INCH HAIL MIXED WITH NICKLE SIZE AND SMALLER HAIL
            WHICH COVERED THE GROUND BETWEEN HIGHWAY 501 AND HIGHWAY
            319.

&&

HAWKINS
Local storm report, Aug 7, 7:43 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
743 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLOOD            3 SE AYNOR              33.96N 79.17W
08/07/2008                   HORRY              SC   PUBLIC

            WATER COVERING YARD AND FILLING DITCH BETWEEN HIGHWAY 501
            AND HIGHWAY 319.

&&

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:07 PM EDTSevere Thunderstorm WarningILMDillon, Marlboro38 min
Aug 7, 4:41 PM EDTSevere Thunderstorm WarningILMDillon, Marlboro22 min
Aug 7, 5:57 PM EDTSevere Thunderstorm WarningILMFlorence, Horry, Marion63 min
Aug 7, 6:38 PM EDTSevere Thunderstorm WarningILMHorry, Marion52 min
Aug 7, 6:43 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg62 min
Aug 7, 6:54 PM EDTAreal Flood WarningILMFlorence, Horry, Marion3 hr
Aug 7, 6:59 PM EDTSevere Thunderstorm WarningILMFlorence, Horry, Marion51 min
Aug 7, 6:24 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.